Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 192, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 7:58 PM CDT for Shawnee County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 7:58 PM CDT (00:58 UTC)
- Expired
- Jul 3, 2005, 8:17 PM CDT
- In force
- 19 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 5:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1722 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 040058 SVRTOP KSC177-040145- /O.NEW.KTOP.SV.W.0192.050704T0058Z-050704T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 758 PM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 845 PM CDT * AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF AUBURN...OR ABOUT 19 MILES SOUTHWEST OF TOPEKA...MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... AUBURN... RICHLAND... SOUTH TOPEKA... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188. STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3905 9594 3885 9593 3887 9551 3904 9551 $$
1 follow-up statement
000 WWUS53 KTOP 040117 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 818 PM CDT SUN JUL 3 2005 KSC177-040128- /O.CAN.KTOP.SV.W.0192.000000T0000Z-050704T0145Z/ SHAWNEE- 818 PM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHAWNEE COUNTY HAS BEEN CANCELLED... AT 818 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3905 9594 3885 9593 3887 9551 3904 9551 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 3, 2:41 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT SUN JUL 3 2005 .DISCUSSION... HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT. WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT, COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT. SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT. SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS. FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION ACROSS THE HIGH PLAINS. AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH SUNDAY TIME PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT SUN JUL 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-041000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 421 PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS. WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW LOCATIONS BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 3, 7:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST COUNCIL GROVE 38.66N 96.49W
07/03/2005 70 MPH MORRIS KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 7:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 5 W BUSHONG 38.64N 96.35W
07/03/2005 65 MPH LYON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 7:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST EMPORIA 38.40N 96.18W
07/03/2005 58 MPH LYON KS ASOS
&&
BYRNELocal storm report, Jul 3, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 W ESKRIDGE 38.86N 96.18W
07/03/2005 0.88 INCH WABAUNSEE KS TRAINED SPOTTER
0455 PM TSTM WND GST WESTMORELAND 39.40N 96.42W
07/03/2005 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
0515 PM TSTM WND DMG 1 E LOUISVILLE 39.25N 96.30W
07/03/2005 POTTAWATOMIE KS LAW ENFORCEMENT
7 TELEPHONE POLES SHEARED APART NEAR INTERSECTION OF
ONEGA RD AND OREGON TRAIL.
0530 PM TSTM WND DMG 6 SSE WESTMORELAND 39.32N 96.37W
07/03/2005 POTTAWATOMIE KS PUBLIC
ON EBERT FARM EAST OF TOWN OF FLUSH...TREES
SNAPPED...TREE LIMB THROUGH WINDOW...GARAGE DAMAGE.
0540 PM HAIL 3 N TOPEKA 39.09N 95.68W
07/03/2005 1.00 INCH SHAWNEE KS TRAINED SPOTTER
0542 PM HAIL 2 N TOPEKA 39.08N 95.68W
07/03/2005 0.75 INCH SHAWNEE KS TRAINED SPOTTER
0550 PM HAIL 1 NW TOPEKA 39.06N 95.69W
07/03/2005 1.50 INCH SHAWNEE KS TRAINED SPOTTER
AT 62ND STREET AND HIGH POINT DRIVE.
0550 PM HAIL TOPEKA 39.05N 95.68W
07/03/2005 1.00 INCH SHAWNEE KS TRAINED SPOTTER
HAIL SHATTERED RAIN GAUGE. RECEIVED VIA ESPOTTER.
0620 PM HAIL 11 SSW TOPEKA 38.90N 95.76W
07/03/2005 0.75 INCH SHAWNEE KS TRAINED SPOTTER
0633 PM TSTM WND GST 4 N OVERBROOK 38.84N 95.56W
07/03/2005 60 MPH OSAGE KS TRAINED SPOTTER
0635 PM HAIL 2 N RICHLAND 38.91N 95.54W
07/03/2005 0.75 INCH SHAWNEE KS EMERGENCY MNGR
0637 PM TSTM WND GST 10 SE TOPEKA 38.95N 95.55W
07/03/2005 60 MPH SHAWNEE KS TRAINED SPOTTER
DIME SIZE HAIL AS WELL
0643 PM TSTM WND GST 8 N POMONA 38.72N 95.45W
07/03/2005 60 MPH FRANKLIN KS TRAINED SPOTTER
0643 PM TSTM WND GST 1 W CLINTON 38.91N 95.41W
07/03/2005 60 MPH DOUGLAS KS TRAINED SPOTTER
LAWN FURNITURE FLYING THROUGH AIR
0649 PM TSTM WND GST 5 W BALDWIN CITY 38.78N 95.27W
07/03/2005 70 MPH DOUGLAS KS TRAINED SPOTTER
0649 PM HAIL LAWRENCE 38.97N 95.24W
07/03/2005 1.00 INCH DOUGLAS KS TRAINED SPOTTER
0656 PM TSTM WND DMG 1 W BALDWIN CITY 38.78N 95.20W
07/03/2005 DOUGLAS KS TRAINED SPOTTER
3 INCH LIMBS DOWN
0702 PM TSTM WND GST 3 S BALDWIN CITY 38.73N 95.18W
07/03/2005 60 MPH FRANKLIN KS TRAINED SPOTTER
0703 PM TSTM WND GST 3 W BALDWIN CITY 38.78N 95.24W
07/03/2005 70 MPH DOUGLAS KS TRAINED SPOTTER
0707 PM TSTM WND GST WELLSVILLE 38.72N 95.08W
07/03/2005 70 MPH FRANKLIN KS TRAINED SPOTTER
ALSO TREE LIMBS DOWN.
0715 PM TSTM WND GST 1 S RANTOUL 38.53N 95.10W
07/03/2005 70 MPH FRANKLIN KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS...SOME LIMBS DOWN.
0723 PM TSTM WND GST COUNCIL GROVE 38.66N 96.49W
07/03/2005 70 MPH MORRIS KS TRAINED SPOTTER
0736 PM TSTM WND GST 5 W BUSHONG 38.64N 96.35W
07/03/2005 65 MPH LYON KS TRAINED SPOTTER
0745 PM TSTM WND GST EMPORIA 38.40N 96.18W
07/03/2005 58 MPH LYON KS ASOS
&&
STRASSBERGLocal storm report, Jul 3, 7:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 5 S ESKRIDGE 38.79N 96.11W
07/03/2005 60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 7:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 W ESKRIDGE 38.86N 96.15W
07/03/2005 60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:03 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 42 min |
| Jul 3, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 35 min |
| Jul 3, 7:51 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 39 min |
| Jul 3, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 48 min |
| Jul 3, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.